Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 138, NWS Wichita, KS

July 3, 1997Montgomery County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 3, 1997, 5:23 PM CDT for Montgomery County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 1997, 5:23 PM CDT (22:23 UTC)
Expired
Jul 3, 1997, 6:25 PM CDT
In force
62 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Montgomery County, KS

The radar

The Tulsa radar (KINX), 114 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 3:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1997-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1997-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-748 J/kg
Mixed-layer LCL
1421 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 032226 RRA
SVRICT
KSC125-032325-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
523 PM CDT THU JUL 3 1997

* SEVERE THUNDERSTORM WARNING FOR
  MONTGOMERY COUNTY - SOUTHEAST KANSAS

* UNTIL 625 PM CDT
 
* SOME AREAS AFFECTED
    ELK CITY
    SYCAMORE
    INDEPENDENCE
    ELK CITY LAKE

* AT 522 PM RADAR INDICATED A SEVERE THUNDERSTORM JUST NORTH OF ELK
  CITY OR 45 MILES NORTHWEST OF COFFEYVILLE MOVIN8G SOUTHEAST AT 15
  MPH.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.


RUNYAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:28 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 3, 3:28 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
326 PM CDT THU JUL 3 1997

SHORT TERM...
SVR WW 561 TIL 02Z FOR SCNTRL/SERN KS ALG OK BORDER. XPCT SVR
CNVTN TO DVLP/PUSH SWD INTO NRN OK BY DARK. HOWEVER...CUD STILL
SEE WDLY SCT ELEVATED/WKR CNVTN ACRS PTNS OF CNTRL/SCNTRL KS THIS
EVE ALG H8 CDFNT WITH SOME DESTBLTZN FM MID LVL CAA.

TNGT/FRI...DRIER AND UNSEASONABLY COOL AMS WL OVRSPRD THE CWA AS
RATHER STG S/W TROF DROPS SEWD ACRS THE GRTLKS/MDWST. WL FLIRT WITH
RECORD LOWS ACRS PTNS OF CNTRL KS TNGT. SFC/H8 HI PRES WL SLIDE ACRS
KS FRI PROVIDING DRY AND PLEASANT WX FOR THE 4TH OF JULY HOLIDAY.

NXT CHC FOR PCPN WL ARRIVE SAT EVE/NGT AS ANOTHER W CST S/W MOVS
EWD ACRS THE CNTRL HI PLAINS. THIS WL INDUCE A RETURN LO LVL SLY
FLO WITH SUFFICIENT MSTR/INSTBY FOR CHC OF TSRA ACRS THE CWA.
TEMP-WISE...WL LEAN TWD COOLER FAN NUMBERS THRU FCST.

KED

RSL 053/080 058/086     13-00
SLN 055/082 057/087     13100
ICT 059/083 059/087 065 13300
HUT 057/082 057/087     13300
CNU 059/080 057/084     135-0

In the hours before

Special weather statement, Jul 3, 11:31 AM CDT, 5 hours 52 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-040600-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL AND SOUTHEAST KANSAS
NATIONAL WEATHER SERVICE WICHITA KS
1131 AM CDT THU JUL 3 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS:
BARTON      COWLEY      HARVEY      MARION      RENO     SEDGWICK
ELLSWORTH   KINGMAN     MCPHERSON   RUSSELL     SUMNER   CHASE
HARPER      LINCOLN     RICE        SALINE      BUTLER

AND IN SOUTHEAST KANSAS:
ALLEN       ELK         LABETTE     NEOSHO      WOODSON
CHAUTAUQUA  GREENWOOD   MONTGOMERY  WILSON

SYNOPSIS:

A STRONG FRONTAL BOUNDARY WAS STALLED ALONG THE KANSAS/OKLAHOMA
BORDER THIS AFTERNOON...SEPERATING VERY COOL AIR OVER NORTHERN
KANSAS FROM EXTREMELY WARM AND HUMID CONDITIONS ACROSS OKLAHOMA.

A WEAK DISTURBANCE IS EXPECTED TO TRACK EAST ALONG THIS FRONT
LATE THIS AFTERNOON...ALLOWING THE HIGHLY UNSTABLE AIR IN PLACE
ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS TO IGNITE INTO
THUNDERSTORMS. THE DEGREE OF INSTABILTY AND FAVORABLE VERTICAL
WIND PROFILES SUGGEST THAT THE DEVELOPING STORMS WILL BECOME SEVERE.

DAMAGING WINDS WILL BE THE PRIMARY THREAT FROM THE THUNDERSTORMS...
ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT. THE GREATEST
THREAT FOR SEVERE WEATHER EXISTS ALONG AND SOUTH OF HIGHWAY 54...
MAINLY AFTER 4 PM. SPOTTERS SHOULD BE PREPARED FOR POSSIBLE
ACTIVATION LATE THIS AFTERNOON...ESPECIALLY IN SOUTH CENTRAL AND
SOUTHEAST KANSAS.

DAVIS
Special weather statement, Jul 3, 11:34 AM CDT, 5 hours 49 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-040600-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL AND SOUTHEAST KANSAS
NATIONAL WEATHER SERVICE WICHITA KS
1131 AM CDT THU JUL 3 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS:
BARTON      COWLEY      HARVEY      MARION      RENO     SEDGWICK
ELLSWORTH   KINGMAN     MCPHERSON   RUSSELL     SUMNER   CHASE
HARPER      LINCOLN     RICE        SALINE      BUTLER

AND IN SOUTHEAST KANSAS:
ALLEN       ELK         LABETTE     NEOSHO      WOODSON
CHAUTAUQUA  GREENWOOD   MONTGOMERY  WILSON

SYNOPSIS:

A STRONG FRONTAL BOUNDARY WAS STALLED ALONG THE KANSAS/OKLAHOMA
BORDER THIS AFTERNOON...SEPERATING VERY COOL AIR OVER NORTHERN
KANSAS FROM EXTREMELY WARM AND HUMID CONDITIONS ACROSS OKLAHOMA.

A WEAK DISTURBANCE IS EXPECTED TO TRACK EAST ALONG THIS FRONT
LATE THIS AFTERNOON...ALLOWING THE HIGHLY UNSTABLE AIR IN PLACE
ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS TO IGNITE INTO
THUNDERSTORMS. THE DEGREE OF INSTABILTY AND FAVORABLE VERTICAL
WIND PROFILES SUGGEST THAT THE DEVELOPING STORMS WILL BECOME SEVERE.

DAMAGING WINDS WILL BE THE PRIMARY THREAT FROM THE THUNDERSTORMS...
ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT. THE GREATEST
THREAT FOR SEVERE WEATHER EXISTS ALONG AND SOUTH OF HIGHWAY 54...
MAINLY AFTER 4 PM. SPOTTERS SHOULD BE PREPARED FOR POSSIBLE
ACTIVATION LATE THIS AFTERNOON...ESPECIALLY IN SOUTH CENTRAL AND
SOUTHEAST KANSAS.

DAVIS


The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 5:02 PM CDTSevere Thunderstorm WarningICTElk, Wilson43 min
Jul 3, 5:59 PM CDTSevere Thunderstorm WarningICTChautauqua61 min
Jul 3, 6:08 PM CDTSevere Thunderstorm WarningICTLabette62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.